Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

October 5, 2021Lamar County, Alabama

NWS Birmingham, AL issued this special weather statement at Oct 5, 2021, 5:25 PM CDT for Lamar County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 5:25 PM CDT (22:25 UTC)
Expired
Oct 5, 2021, 6:00 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Hail
0.75 in
Wind
40

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WWUS84 KBMX 052225
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
525 PM CDT Tue Oct 5 2021
 
ALZ012-022-052300-
Pickens AL-Lamar AL-
525 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of north central
Pickens and southeastern Lamar Counties through 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kennedy, or near Millport, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Millport and Kennedy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3360 8816 3365 8797 3356 8795 3353 8795
      3352 8794 3350 8793 3345 8805
TIME...MOT...LOC 2225Z 154DEG 12KT 3354 8800 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 5, 2:42 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 5, 2:42 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
242 PM CDT Tue Oct 5 2021

.SHORT TERM...
/Updated at 120 PM CDT Tue Oct 05 2021/

Features of Interest.

Quite an anomalous pattern for this time of year is depicted on
the charts this morning with an upper low analyzed over North-
Central Mississippi while amplified ridging aloft extended from
Northern Mexico into the High Plains. To our east, lower amplitude
broad ridging was in place over the Southwest Atlantic Basin.

Toward the surface, low pressure was over the Central Gulf Coast
region with a stationary front extending south into the Central
Gulf of Mexico. Closer to our area, a warm front extended north
from the low into the Tennessee Valley Region.

Hazard Discussion.

Recent heavy rainfall across parts of the forecast area have left
these places vulnerable to additional heavy rainfall. A tropical
airmass is in place across the area with data from surrounding
upper air soundings and satellite-derived precipitable water
estimates generally agreeing on values from 1.4 - 1.6 inches
across Central Alabama. Additionally, storm motions are generally
less than 30 mph, allowing for locations to experience enough
duration of heavy rainfall to result in rainfall amounts from 1-2
inches per hour. A flash flood watch remains in effect for all
but the far western tier of counties through Wednesday to account
for this risk.

Today.

The best surface convergence will be in the vicinity of the warm
front stretched across the west-central counties of the forecast
area today. Some breaks in the cloud cover are most pronounced to
the southwest and this will allow instability values to be the
highest near these areas as well. The upper low immediately to the
west will continue to support steeper lapse rates, resulting in
further destabilization.

Expect partly to mostly cloudy skies this afternoon with scattered
to numerous showers and some thunderstorm activity. The best rain
chances will be across the west and central counties. Heavy
rainfall over the same locations may result in localized flooding.
Highs will range from the lower 70s east to near 80 southwest.
Winds will be from the southeast 5-10 mph.

Tonight.

The upper low will begin to lift northward toward Memphis, TN
overnight while the surface warm front moves further to the west
into Mississippi. Expect the better support for the highest rain
chances to exist across the northern half of the forecast area
overnight.

Expect mostly cloudy skies tonight with scattered to numerous
showers and a few thunderstorms possible. The higher chances will
become focused to the north with time. Lows will be in the mid to
upper 60s across the area. Winds will be light from the southeast
3-6 mph.

Wednesday.

The upper low will move northwest, becoming centered over Central
Arkansas by Wednesday afternoon. The surface front will stall,
roughly paralleling the Mississippi River to the west. Expect
conditions to support scattered to numerous showers with some
thunderstorms during the day on Wednesday with the better chances
across the southeast and eastern counties, this area is where the
deeper moisture content looks to reside across the area.

Expect scattered to numerous showers with some thunderstorms. The
best chances will be across the south and eastern portions of the
forecast area. Highs will range from the mid 70s north and northeast
to around 80 south and southeast. Winds will remain from the
southeast 5-10 mph.

05

Previous short-term discussion:
/Updated at 0307 AM CDT Tue Oct 05 2021/

Through Wednesday.

Appears that the rain is here to stay through the short term.
Currently we have a band of showers and storms that have set up
across southeastern portions of central Alabama. Really showing
signs of training  through that area and the flooding risk is
climbing quickly. With a stalled front in the western and northern
portions of the area and a low pressure system sliding along and
ahead of the front, the southerly flow will remain for the time
and period of showers and embedded storms will continue through
the next 36 plus hours. The main upper low remains over MS, LA,
and AR for today before retreating to AR on Wednesday. We have
extended the Flash Flood Watch to include the NW and SE counties
as well as extending the time until 1 AM Thursday. We may be able
to clear some counties Wednesday evening in the west, before
ending the watch overnight. We will also need to monitor the
storms in the afternoon across the west. Instabilities will be a
little higher here so some stronger storms will be possible and a
storm may briefly reach severe limits, but widespread severe
weather is not expected and will remain focused on the flooding
risk.

16

.LONG TERM...
/Updated at 0221 PM CDT Tue Oct 05 2021/

Wednesday night through Monday.

Only changes were made to the Wednesday night forecast. Models
are holding on to the rain a little longer and increased rain
chances for areas west of I-65. Still looks like the heavier
rainfall will be exiting east Alabama late Wednesday night, with
the rain ending from west to east during the day Thursday. After
Thursday, rain chances look very limited.

58/rose

Previous long-term discussion:
/Updated at 0307 AM CDT Tue Oct 05 2021/

Wednesday night through Monday.

The large, closed upper low centered near Memphis, will finally
begin to move as it transitions into an open wave Wednesday night
into Thursday. A mid-level dry slot and convergence zone at 850 mb
will mark the westward extent of showers and storms across West
Alabama, with high rain chances to the east. These features should
slowly move eastward into Thursday, leading to the possibility of
dry conditions west of I-65 in the afternoon. Showers and isolated
thunderstorms could linger Thursday night and Friday near the
AL/GA border.

Height rises and dry conditions are expected over the weekend as
the upper-level trough moves toward the East Coast and a ridge
shifts eastward across the Lower Mississippi Valley. A slight
chance of rain could enter the picture on Monday as a shortwave
moves through the Ohio Valley.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Ceilings will remain near or below restrictive criteria for much
of this cycle. The highest ceilings will likely be found this
afternoon across the southwest portion of the area. Low clouds are
expected areawide overnight followed by scattered to broken clouds
Wednesday. Look for scattered to numerous showers with isolated
thunderstorms are expected this afternoon into the evening
followed by isolated to scattered showers overnight. More showers
and thunderstorms are forecast during the day on Wednesday.

Low-level winds will remain out of the southeast 4-8 kts this
afternoon, decreasing to 2-4 kts overnight then returning to 4-8
kts on Wednesday.

05

&&

.FIRE WEATHER...

Mostly cloudy skies and high rain chances will continue through
Wednesday night with a potential for heavy rainfall. Drier
conditions will slowly move in from the west on Thursday and
Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  77  65  79  63 /  90  90  80  60  30
Anniston    67  77  67  79  64 /  80  90  80  70  40
Birmingham  67  78  66  79  64 / 100  90  70  50  20
Tuscaloosa  68  78  66  81  64 /  90  80  40  30  10
Calera      66  77  67  80  64 /  90  90  60  50  20
Auburn      66  77  66  79  66 /  70  90  80  70  40
Montgomery  69  80  68  81  66 /  80  90  70  60  30
Troy        68  80  68  82  66 /  70  90  70  70  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late Wednesday night for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Hale...Jefferson...
Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery...
Perry...Pike...Randolph...Russell...Shelby...St. Clair...
Talladega...Tallapoosa...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Oct 5, 3:38 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
338 PM CDT Tue Oct 5 2021

ALZ011>015-017>050-062345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
338 PM CDT Tue Oct 5 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible across portions of Central
Alabama. This could lead to flash flooding of low lying or poor
drainage areas.

Minor flooding is occurring along portions of the Chattahoochee
River. Please see the latest river statements from the National
Weather Service in Atlanta for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional heavy rainfall is possible across much of Central Alabama
through Wednesday evening. This could lead to flash flooding of low
lying or poor drainage areas.

Minor flooding may continue into Wednesday along portions of the
Chattahoochee River. Please see the latest river statements from the
National Weather Service in Atlanta for more details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through Wednesday.

In the hours before

Local storm report, Oct 5, 4:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 SW FAIRFAX            32.79N 85.19W
10/05/2021                   CHAMBERS           AL   EMERGENCY MNGR

            FLOODING AROUND FAIRFAX BYPASS AND HIGHWAY
            29. OSANIPPA CREEK WAS FLOODED AND SEVERAL
            FEET OF WATER INTO THE BACK OF BUSINESSES.

&&

MAL
Local storm report, Oct 5, 4:36 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      VALLEY                  32.82N 85.17W
10/05/2021                   CHAMBERS           AL   EMERGENCY MNGR

            MOORES CREEK ROSE WELL OUT OF ITS BANKS AND
            FLOODED FOB JAMES DR NEAR HIGHWAY 29.

&&

MAL
Special weather statement, Oct 5, 5:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
525 PM CDT Tue Oct 5 2021

ALZ012-022-052300-
Pickens AL-Lamar AL-
525 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of north central
Pickens and southeastern Lamar Counties through 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kennedy, or near Millport, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millport and Kennedy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3360 8816 3365 8797 3356 8795 3353 8795
      3352 8794 3350 8793 3345 8805
TIME...MOT...LOC 2225Z 154DEG 12KT 3354 8800

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:46 PM CDTAreal Flood AdvisoryBMXChambers, Lee3 hr
Oct 5, 12:38 AM CDTFlash Flood WarningBMXChambers, Lee3 hr
Oct 5, 3:27 AM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Lee, Macon, Pike, Russell3 hr
Oct 5, 5:23 AM CDTFlash Flood WarningBMXChambers, Lee5 hr
Oct 5, 5:27 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Oct 5, 6:25 AM CDTFlash Flood WarningBMXShelby2 hr
Oct 5, 7:53 AM CDTAreal Flood AdvisoryBMXBibb, Hale, Tuscaloosa3 hr
Oct 5, 3:49 PM CDTAreal Flood AdvisoryBMXMarion116 min
Oct 5, 4:09 PM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
Oct 5, 6:43 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby6 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.